Citation: Anonymous. "Mixed Experience: An Experience with Venlafaxine (Effexor XR) (exp43980)". Erowid.org. Mar 6, 2007. erowid.org/exp/43980
I'm finally getting off of Effexor XR. My experience with this med started out very good. I had previously been on Prozac but had discontinued its use about 8 months prior to starting Effexor. I thought I was ready for life without an antidepressant at the time I d/c'd the Prozac, plus it didn't seem to be doing anything. Within a couple of months off of Prozac, I was constantly having suicidal thoughts, I became uber-hyper vigilant, and my stomach hurt all the time so I decided to get back on meds.
My Dr. first recomended Lexapro, but in all the irony of ironies I couldn't tolerate it. So I asked for Effexor. After being on it for a couple of months (at 75mg) I felt better than I had for the last couple of years, but soon after it stopped working. We increased the dose and, in retrospect, it caused severe anxiety. I thought it was purely situational at the time, but following back my experience with SSRI's I realized that I have a delayed anxiety reaction to them. I wasn't getting any better and picked up tobacco again (best damn antidepressant I've ever had), but of course smoking is not part of the life I see for myself so I gave that up and added a small (100mg) dose of Wellbutrin to my 150mg dose of Effexor. Still, nothing. The higher dose of Effexor had squelched my libido and, for the first time with an antidepressant, I was experiencing severely reduced sexual response (another irony, considering Prozac is generally considered offender #1 in that arena).
We took the dose up to 225mg and that's when it got ugly. I was flattened like a pancake and thrown into this horribly uncomfortable mood cycle. I would wake up in the morning and feel OK for a few minutes, go to work and be super irritable, then leave in the afternoon just wanting to cry. It went on like this for a couple months before I realized it was the higher dose of Effexor, but once I did I dropped straight down to 75mg. Interesting experience. I had minimal withdrawal effects, mostly parasthesias and a bit of vertigo, but mild. I ended up with this paradoxical hypomanic state (at least it seems paradoxical to me as dropping an antidepressant should leave me depressed rather than hypomanic, right?) That lasted for about a week and by the end was getting to be mighty annoying.
I've finally decided to hire a psychiatrist and we're tapering me off of the Effexor. I'm on day 2 of 37.5mg and started having some withdrawal effects, but I took benadryl and it seems to be helping. I've got 2 more days at this dose, then I'm cutting it in half and staying there for six days, after which time I'm quitting it altogether. Right now I'm leaning toward trying Lamictal, as I'm starting to think that there might be a very mild bipolar component to my mood disorder and it's one of the more antidepressant mood stabilizers plus it has a side-effect profile that I can handle: no weight gain and going bald (Depakote, plus its primarily an antimanic agent with minimal antidepressant activity), no sexual side effects, no need for funky labs (Lithium Carbamazapine), no kidney stones or dopeyness (Topamax). Hopefully I won't be one of the 'lucky' few (many in pharma terms) that ends up with a rash. We'll see how it goes....
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.